Patient Reported Receipt of Medication Instructions for Warfarin is Associated with Reduced Risk of Serious Bleeding Events

  • Joshua P. Metlay
  • Sean Hennessy
  • A. Russell Localio
  • Xiaoyan Han
  • Wei Yang
  • Abigail Cohen
  • Charles E. Leonard
  • Kevin Haynes
  • Stephen E. Kimmel
  • Harold I. Feldman
  • Brian L. Strom
Original Article

Abstract

Background

Adverse drug events are an important cause of preventable hospitalizations.

Objective

To identify whether patient report of receipt of medication instructions and markers of complex care (multiple physicians, recent hospitalization) predict the risk of serious bleeding for older adults on warfarin.

Design

Prospective cohort study of older adults.

Participants

Subjects filled new or refill prescriptions for warfarin at the time of enrollment.

Measurements

Hospitalizations were identified through a state-wide registry. Discharge summaries of hospitalizations for possible warfarin related bleeding events were reviewed by trained abstractors and clinical experts. Incidence rate ratios (IRR) were estimated based on person-months of exposure using Poisson regression models.

Results

From March 2002 through May 2003, we enrolled a total of 2346 adults on warfarin. Over a two-year follow-up period, there were 126 hospitalizations due to warfarin-related bleeding (4.6 hospitalizations per 100 person-years of exposure). Patients who reported receiving medication instructions from either a physician or nurse plus a pharmacist had a 60% reduced rate of subsequently experiencing a serious bleeding event over the next 2 years (adjusted IRR 0.40, 95% CI 0.24–0.68). Having ≥4 physicians providing medication prescriptions over the last 3 months and filling prescriptions at >1 pharmacy over the last 3 months were independently associated with increased bleeding rates (adjusted IRRs 2.37, 95% CI 1.22–4.57 and 1.61, 95% CI 0.97–2.67, respectively).

Conclusions

The rate of warfarin-related hospitalization for bleeding is substantially lower for patients who report receiving medication instructions from a physician or nurse and a pharmacist.

KEY WORDS

anticoagulation patient communication medication safety 

Notes

Acknowledgements

This study was supported by grant P01-HS11530 from the Agency for Healthcare Research and Quality. The funding agency had no role in the design and conduct of the study; collection, management, analysis, and interpretation of the data; and preparation, review, or approval of the manuscript. Portions of this research were presented, in abstract form, at the 22nd International Conference on Pharmacoepidemiology & Therapeutic Risk Management, Lisbon, Portugal (August, 2006), and the Annual Meeting of the Society of General Internal Medicine, Toronto, CA (April, 2007).

We gratefully acknowledge the support of Tom Snedden and Terry Brown from the PACE program as well as the staff at FIRST Health, which provides administrative support for the PACE program. In addition, we thank the research staff at the University of Pennsylvania directed by Research Coordinator Jennifer Holmes.

Dr. Hennessy has received research funding from Pfizer, Inc and Shire. Dr. Kimmel has received research funding from multiple pharmaceutical manufacturers and has served as a consultant to Bayer, Pfizer, and GlaxoSmithKline, and has received honorarium from AstraZeneca. Dr. Feldman has received research funding from Amgen and Roche. Dr. Strom has received research funding from multiple pharmaceutical manufacturers and has served as a consultant to Bristol Myers Squibb. None of the other authors have any conflicts of interest or financial disclosures to declare and none of the authors has received funding from pharmaceutical manufacturers related to warfarin.

References

  1. 1.
    Gurwitz JH, Field TS, Harrold LR, et al. Incidence and preventability of adverse drug events among older persons in the ambulatory setting. JAMA. 2003;289:1107–16.PubMedCrossRefGoogle Scholar
  2. 2.
    van Walraven C, Jennings A, Oake N, Fergusson D, Forster AJ. Effect of study setting on anticoagulation control: a systematic review and metaregression. Chest. 2006;129:1155–66.PubMedCrossRefGoogle Scholar
  3. 3.
    Schillinger D, Wang F, Rodriguez M, Bindman A, Machtinger EL. The importance of establishing regimen concordance in preventing medication errors in anticoagulant care. J Health Commun. 2006;11:555–67.PubMedCrossRefGoogle Scholar
  4. 4.
    Metlay JP, Cohen A, Polsky D, Kimmel SE, Koppel R, Hennessy S. Medication safety in older adults: home-based practice patterns. J Am Geriatr Soc. 2005;53:976–82.PubMedCrossRefGoogle Scholar
  5. 5.
    Blessed G, Tomlinson B, Roth M. The association between quantitative measures of dementia and of senile change in the cerebral grey matter of elderly subjects. Br J Psychiatry. 1968;114:797–811.PubMedCrossRefGoogle Scholar
  6. 6.
    Brooke P, Bullock R. Validation of a 6 item cognitive impairment test with a view to primary care usage. Int J Geriatr Psychiatry. 1999;14:936–40.PubMedCrossRefGoogle Scholar
  7. 7.
    Leonard CE, Haynes K, Localio AR, et al. Diagnostic E-codes for commonly used, narrow therapeutic index medications poorly predict adverse drug events. J Clin Epidemiol. 2008;61:561–71.PubMedCrossRefGoogle Scholar
  8. 8.
    Linkins LA, Choi PT, Douketis JD. Clinical impact of bleeding in patients taking oral anticoagulant therapy for venous thromboembolism: a meta-analysis. Ann Intern Med. 2003;139:893–900.PubMedGoogle Scholar
  9. 9.
    Schneeweiss S, Seeger JD, Maclure M, Wang PS, Avorn J, Glynn RJ. Performance of comorbidity scores to control for confounding in epidemiologic studies using claims data. Am J Epidemiol. 2001;154:854–64.PubMedCrossRefGoogle Scholar
  10. 10.
    Diggle PJ, Heagerty PJ, Liang K-Y, Zeger SL. Analysis of longitudinal data. Second ed. New York: Oxford University Press; 2002.Google Scholar
  11. 11.
    Chiquette E, Amato MG, Bussey HI. Comparison of an anticoagulation clinic with usual medical care: anticoagulation control, patient outcomes, and health care costs. Arch Intern Med. 1998;158:1641–7.PubMedCrossRefGoogle Scholar
  12. 12.
    Fihn SD, Callahan CM, Martin DC, McDonell MB, Henikoff JG, White RH. The risk for and severity of bleeding complications in elderly patients treated with warfarin. The National Consortium of Anticoagulation Clinics. Ann Intern Med. 1996;124:970–9.PubMedGoogle Scholar
  13. 13.
    Fang MC, Chang Y, Hylek EM, et al. Advanced age, anticoagulation intensity, and risk for intracranial hemorrhage among patients taking warfarin for atrial fibrillation. Ann Intern Med. 2004;141:745–52.PubMedGoogle Scholar
  14. 14.
    Landefeld CS, McGuire Ed, Rosenblatt MW. A bleeding risk index for estimating the probability of major bleeding in hospitalized patients starting anticoagulant therapy. Am J Med. 1990;89:569–78.PubMedCrossRefGoogle Scholar
  15. 15.
    Schafer JL. Analysis of incomplete multivariate data. Boca Raton, Fl: Chapman & Hall; 1997.Google Scholar
  16. 16.
    Beyth RJ, Quinn LM, Landefeld CS. Prospective evaluation of an index for predicting the risk of major bleeding in outpatients treated with warfarin. Am J Med. 1998;105:91–9.PubMedCrossRefGoogle Scholar
  17. 17.
    Fihn SD, McDonell M, Martin D, et al. Risk factors for complications of chronic anticoagulation. A multicenter study. Warfarin Optimized Outpatient Follow-up Study Group. Ann Intern Med. 1993;118:511–20.PubMedGoogle Scholar
  18. 18.
    Hylek EM, Heiman H, Skates SJ, Sheehan MA, Singer DE. Acetaminophen and other risk factors for excessive warfarin anticoagulation. JAMA. 1998;279:657–62.PubMedCrossRefGoogle Scholar
  19. 19.
    Budnitz DS, Layde PM. Outpatient drug safety: new steps in an old direction. Pharmacoepidemiol Drug Saf. 2007;16:160–5.PubMedCrossRefGoogle Scholar
  20. 20.
    Shireman TI, Mahnken JD, Howard PA, Kresowik TF, Hou Q, Ellerbeck EF. Development of a contemporary bleeding risk model for elderly warfarin recipients. Chest. 2006;130:1390–6.PubMedCrossRefGoogle Scholar
  21. 21.
    Murray E, Lo B, Pollack L, et al. The impact of health information on the internet on the physician-patient relationship: patient perceptions. Arch Intern Med. 2003;163:1727–34.PubMedCrossRefGoogle Scholar
  22. 22.
    U.S. Food and Drug Administration. 2006 Safety Alerts for Drugs, Biologics, Medical Devices and Dietary Supplements. Available at: http://www.fda.gov/medwatch/safety/2006/safety06.htm#coumadin. Accessed June 1, 2008.
  23. 23.
    Centers for Medicare and Medicaid Services. Medicare Part D Manual. Available at: http://www.cms.hhs.gov/PrescriptionDrugCovContra/Downloads/PDBManual_Chapter7.pdf. Accessed June 1, 2008.

Copyright information

© Society of General Internal Medicine 2008

Authors and Affiliations

  • Joshua P. Metlay
    • 1
    • 2
    • 3
    • 4
    • 5
    • 6
  • Sean Hennessy
    • 1
    • 2
    • 3
  • A. Russell Localio
    • 1
    • 3
  • Xiaoyan Han
    • 1
    • 2
  • Wei Yang
    • 1
    • 2
  • Abigail Cohen
    • 1
    • 2
    • 3
  • Charles E. Leonard
    • 1
    • 2
    • 3
  • Kevin Haynes
    • 1
    • 3
  • Stephen E. Kimmel
    • 1
    • 2
    • 3
    • 4
  • Harold I. Feldman
    • 1
    • 2
    • 3
    • 4
  • Brian L. Strom
    • 1
    • 2
    • 3
    • 4
  1. 1.Center for Clinical Epidemiology & Biostatistics, Department of Biostatistics & EpidemiologyUniversity of Pennsylvania School of MedicinePhiladelphiaUSA
  2. 2.University of Pennsylvania Program for the Reduction in Medication Errors (PRIME)PhiladelphiaUSA
  3. 3.Center for Education and Research on Therapeutics (CERTs)University of PennsylvaniaPhiladelphiaUSA
  4. 4.Department of MedicineUniversity of Pennsylvania School of MedicinePhiladelphiaUSA
  5. 5.Center for Health Equity Research and Promotion, Veterans Affairs Medical CenterPhiladelphiaUSA
  6. 6.712 Blockley HallPhiladelphiaUSA

Personalised recommendations